Hail, Pennington
- When
- August 17, 3:26 PM MST to 3:30 PM MST
- Where
- Pennington County, 5.35 mi N of Scenic
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.857, -102.538
A thunderstorm briefly became severe over southeastern Pennington County and produced quarter sized hail north of Scenic.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southeastern Pennington County and produced quarter sized hail north of Scenic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 12:05 PM MST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 105 PM MDT SUN AUG 17 2014 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 105 PM MDT SUN AUG 17 2014 THE MAIN FEATURE ON THE LARGE SCALE MAPS THIS AFTERNOON IS THE SLOW MOVING CLOSED LOW MOVING EASTWARD THROUGH THE SOUTHERN CANADIAN PRAIRIE PROVINCES. IMPULSES ROTATING AROUND THE SOUTHERN PERIPHERY OF THIS SYSTEM OVER A PERSISTENT WEAK SURFACE TROUGH ARE THE WEATHER MAKERS FOR THE UNR CWFA TODAY. THE FIRST ONE PRODUCED A FEW MODERATELY STRONG STORMS OVER NORTHWESTERN SOUTH DAKOTA EARLY THIS MORNING WHICH MOVED INTO CENTRAL SOUTH DAKOTA. A STRONG SUBTROPICAL UPPER RIDGE ACROSS THE SOUTHWESTERN TWO THIRDS OF THE CONUS IS KEEPING THE MONSOON PLUME PUSHED OFF TO THE SOUTHEAST LIMITING MOISTURE ADVECTION INTO THE NORTHERN PLAINS. THIS AFTERNOON AND TONIGHT...THE NEXT IMPULSE...CURRENTLY MOVING INTO/THROUGH NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA DURING THE EARLY AFTERNOON HOURS IS A LITTLE STRONGER AND WILL PROVIDE MORE SHEAR TO THE ENVIRONMENT. BULK SHEAR IS GENERALLY FORECAST TO REMAIN BELOW 40 KTS MUCAPE BELOW 2000 J/KG SBCAPE BELOW 1500 J/KG. HOWEVER SEVERAL SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY THREATS BEING LARGE HAIL AND LOCAL GUSTY THUNDERSTORM WINDS. DEVELOPMENT OF THIS SECOND GROUP OF STORMS IS EXPECTED THROUGH THE EARLY TO MID AFTERNOON HOURS. SOME EARLY DEVELOPMENT IS OCCURRING OVER THE BLKHLS AND ALONG THE OUTFLOW BOUNDARY SOUTHEAST OF THE HILLS. THE CELLS ARE EXPECTED TO COMBINE INTO AN MCS OVER THE WESTERN SOUTH DAKOTA PLAINS AND THEN MOVE INTO CENTRAL SOUTH DAKOTA BETWEEN 01Z AND 03Z. GOOD STORM MOTION SHOULD PRECLUDE THE THREAT OF WIDESPREAD HEAVY RAINFALL ACCUMULATIONS. THE ENVIRONMENT MIGHT ALSO SUPPORT A FEW COLD AIR FUNNELS AS OCCURRED IN NORTHEASTERN SOUTH DAKOTA YESTERDAY. BEHIND THE SHORT WAVE CLOUD COVER WILL DECREASE RAPIDLY LEAVING GENERALLY CLEAR SKIES BY 06Z. MONDAY AND MONDAY NIGHT....A DRY NORTHWEST FLOW WILL KEEP CONDITIONS FAIR AND DRY. BREEZY NORTHWEST WINDS ARE EXPECTED TO DEVELOP OVER THE PLAINS BY MIDDAY MONDAY. THE MAXIMUM TEMPERATURES MONDAY WILL BE A FEW DEGREES COOLER THAN TODAY AND MINIMUM TEMPERATURES MONDAY NIGHT A FEW DEGEES COOLER THAN TONIGHT. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 105 PM MDT SUN AUG 17 2014 AN UPPER RIDGE OVER THE AREA ON TUESDAY WILL PUSH OFF TO THE EAST ON WEDNESDAY AS A LARGE UPPER TROUGH DEEPENS OVER THE WRN CONUS. THIS WILL RESULT IN ACTIVE SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. SHORTWAVES EMBEDDED IN THE FLOW WILL BRING A NEARLY DAILY CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY AFTERNOON INTO THE WEEKEND. MID-LONG RANGE MODEL SOLUTIONS CONTINUE TO SUGGEST THE UPPER TROUGH WILL MOVE EASTWARD OVER THE NORTHERN PLAINS SOMETIME NEXT WEEKEND BUT THE MODELS DIFFER ON THE TIMING. TEMPS WILL REMAIN NEAR AVERAGE THROUGH THE WEEK...BUT ARE EXPECTED TO COOL SLIGHTLY OVER THE WEEKEND. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z MONDAY ISSUED AT 105 PM MDT SUN AUG 17 2014 SCATTERED THUNDERSTORMS...SOME PRODUCING LARGE HAIL AND LOCALLY STRONG WIND GUSTS WILL BE LCOATED OVER WESTERN SOUTH DAKOTA DURING THE REST OF THE AFTERNOON. THE THUNDERSTORMS WILL MOVE EASTWARD DURING THE AFTN/EARLY EVE...AND COMPLETELY OUT OF THE FORECAST AREA AROUND 03Z. AN AREA OF MVFR CIGS MAY DEVELOP OVER PARTS OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA AFT 06Z...CONTINUING UNTIL AROUND 12Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...CARPENTER LONG TERM...10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 615 AM MDT SUN AUG 17 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 615 AM MDT (715 AM CDT) SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AS A STRONG WEATHER DISTURBANCE MOVES ACROSS THE AREA. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN SOUTH DAKOTA...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTER A BREAK ON MONDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE AREA FROM TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 15 SW REVA 45.39N 103.30W
08/17/2014 E3.00 INCH HARDING SD PUBLIC
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 10 SSW REVA 45.40N 103.13W
08/17/2014 E1.75 INCH HARDING SD TRAINED SPOTTER
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 337 PM MDT SUN AUG 17 2014 SDZ031-032-043-073-172215- HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD- 337 PM MDT SUN AUG 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHERN MEADE...SOUTHWESTERN HAAKON AND EXTREME NORTHWESTERN JACKSON COUNTIES UNTIL 415 PM MDT... AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WICKSVILLE TO 6 MILES SOUTHEAST OF FARMINGDALE...AND MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... WALL... OWANKA... WASTA... QUINN... PINNACLES RANGER STATION... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 85 AND 122... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4411 10178 4379 10221 4391 10296 4419 10258 TIME...MOT...LOC 2137Z 277DEG 21KT 4411 10253 4391 10279 CARPENTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 16 S REVA 45.31N 103.08W
08/17/2014 E1.00 INCH HARDING SD PUBLIC
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
350 PM MDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL HERMOSA 43.84N 103.19W
08/17/2014 M1.75 INCH CUSTER SD TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 3 W PRAIRIE CITY 45.53N 102.86W
08/17/2014 E1.00 INCH PERKINS SD PUBLIC
&&
MCKEMYThe Rapid City radar (KUDX), 38 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533469.